In the US alone,10-30% of adults have chronic insomnia. While there are many factors that help us sleep better, melatonin the sleep hormone plays a vital role. It is a naturally produced hormone that prompts us to sleep.
You may have noticed that you feel more active when you are in the daylight. In daylight, the level of melatonin decreases. Whereas, in the evening, the production increases, which makes us feel tired and sleepy.
There is no standard amount of melatonin you should consume in a day. It varies from person to person. A small amount may affect you but may not be harmful to another person.
Can you overdose on Melatonin? How much melatonin for sleep? How much melatonin is safe for kids? Keep your worries aside, as, in this article, we will discuss everything about melatonin.
How Much Melatonin Is Too Much?
According to NCBI, if you start taking the supplement, 0.1 to 10 milligrams or 2 to 3 milligrams can be considered the right amount. So, can you take too much melatonin?
Well, it depends on factors such as age, gender, body weight, and other health issues.
Most of us produce enough melatonin in our body, and for those who want a few extra hours of slumber, 3mg is sufficient. For some people, a small dose (0.3 mg to 0.5 mg) is enough.
We recommend asking your doctor to start you with a small amount and see if it works. Gradually increase the dose to improve the results along with your medical practitioner’s help.
Side Effects of Melatonin Consumption
Can You Overdose on Melatonin?
Is it possible to overdose on melatonin? There is no high-quality research conducted on the overdose of melatonin. According to small studies, there are no severe long-term effects of melatonin overdose.
In a study, twelve adults were given intravenous melatonin in large doses ( 10 mg, 100, mg or a placebo). No severe side effects were observed in the participants.
In the second study, five patients were given oral melatonin of 1000 mg for around four weeks. There were no significant side effects of taking too much melatonin. However, there were changes in pituitary hormones.
According to a case report of 2000-2001, three suicide attempt patients were admitted to the hospital. Melatonin intake of 60-150 mg was present in their body. There were a few side effects. After a few days of care, the patients were discharged without any problem.
Melatonin Overdose Symptoms
Overdose of melatonin can disrupt your normal circadian rhythm. Below are the symptoms of melatonin overdose.
- Disrupted Circadian Rhythm
- Joint Pain
- Nausea and vomiting
Research has shown that older adults are more prone to the symptoms. Older adults should consult their doctors before taking melatonin supplements.
What Are the Long Term Side Effects of Melatonin?
There is not much research about the long-term side effects of melatonin. There is even no clarity on what constitutes long-term usage of melatonin. The reason and process are still not apparent, but reports point out that melatonin can hinder reproductive hormones.
Is Melatonin Safe for Kids?
Although more research is needed to assure the safety of melatonin for kids, pediatric melatonin dosage increased seven times between 2007 and 2012. At present, it is the second most used supplement for children.
After trying several methods to make their kids sleep, parents wish to take the help of melatonin. But can a child overdose on melatonin?
Many times melatonin has been associated with:
According to experts, there can be potential threats, and the topic needs more research to ensure safe usage for children.
Behavioral changes can cure many sleep disorders in children. We should avoid the use of melatonin for children if possible. Consult your pediatrician before giving melatonin dosage to your child.
Dose of Melatonin
Less than 1 mg
2.5 mg – 3 mg
Up to 5 mg
When to See a Doctor?
Although melatonin is famous as a safe supplement, it does not mean it comes without risk. Consult your doctor to check if your sleep disorder can be treated with other measures. If not, ask him about the required dosage of melatonin.
If you have had a mild overdose and face symptoms like nausea, headache, dizziness. Reduce your intake, consult a doctor immediately and the symptoms should go away in a few days. If the supplements contradict your prescription medication, you can talk to your doctor. For instance, if you are taking diabetes pills to control your sugar level, and it’s not getting any better; you should discuss it with your doctor.
Due to a lack of research, there is a lot we don’t know about melatonin yet. As per current studies, there is nothing much to worry about. There are no severe side effects of melatonin. However, it’s always best to consult your doctor before starting any supplements. If possible, we recommend you take natural supplements to cure your sleeping disorder.
Magnesium can be dangerous in high doses. Side effects of magnesium overdose include:
- Low blood pressure
- And more.
Do not take products containing caffeine, herbs, or other supplements. Consult with your doctor before mixing any supplements. Melatonin with many other supplements can cause side effects like:
- Low BP
Melatonin in average doses can be helpful for your child if your doctor advises it.
Yes, nausea and vomiting are common side effects of melatonin.